Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 196, NWS Topeka, KS

September 7, 2001Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 7, 2001, 7:30 PM CDT for Shawnee County, Kansas. It was in force for 30 min. 8 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 7:30 PM CDT (00:30 UTC)
Expired
Sep 7, 2001, 8:00 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 7:38 PM CDTThunderstorm Wind 52 EGlobe, KS
Sep 7, 7:38 PM CDTThunderstorm Wind 55 ELyndon, KSStrong winds downed power lines near Lyndon.
Sep 7, 7:40 PM CDTThunderstorm Wind 61 ECarbondale, KS
Sep 7, 7:45 PM CDTThunderstorm Wind 61 ETecumseh, KS
Sep 7, 7:45 PM CDTThunderstorm Wind 56 EBaldwin, KS
Sep 7, 7:47 PM CDTThunderstorm Wind 61 ELawrence, KSStrong winds flipped a construction trailer onto a nearby street. A metal sign was also blown down on some cars at a dealership doing considerable damage.
Sep 7, 7:50 PM CDTThunderstorm Wind 60 ELawrence, KSStrong winds blew some windows out of a building.
Sep 7, 7:50 PM CDTThunderstorm Wind 70 EEudora, KSStrong winds blew the roofs off of two houses. The roof of a nursing home was severely damaged.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Sep 7, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2654 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
4.7
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

829 
WUUS53 KTOP 080032
SVRTOP
KSC045-059-139-177-080100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
730 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  FRANKLIN COUNTY IN EAST CENTRAL KANSAS
  NORTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS
  SOUTHEASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 800 PM CDT

* AT 728 PM CDT...WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS FROM 5 MILES SOUTHWEST OF OVERBROOK TO 5 MILES
  SOUTHWEST OF RANTOUL...OR FROM 21 MILES SOUTH OF TOPEKA TO 11 MILES
  SOUTHEAST OF OTTAWA...MOVING NORTHEAST AT 60 MPH. WIND GUSTS OVER  
  60 MPH HAVE BEEN REPORTED WITH THESE SEVERE STORMS. ALSO TREES     
  HAVE BEEN BLOWN DOWN IN POMONA.

* SOME LOCATIONS AFFECTED...
  RANTOUL
  RICHLAND
  WELLSVILLE
  BALDWIN CITY
  CLINTON
  CLINTON LAKE
  LAWRENCE
  EUDORA

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3865 9591 3841 9507 3873 9506 3895 9505
          3904 9537 3895 9565

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:20 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 7, 4:20 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT FRI SEP 7 2001

SEVERE WEATHER AND HEAVY RAIN POTENTIAL THE IMMEDIATE FORECAST
CONCERNS.

ATMOSPHERE IS PRIMED WITH LAPS SHOWING CAPES IN THE 2500-3500 RANGE
OVER EASTERN KS. WATER VAPOR SHOWS UPPER LOW OVER WESTERN OKLAHOMA
PANHANDLE AND SHIFTING EAST. FRONT IS OVER CENTRAL KS WITH
THUNDERSTORMS BEGINNING TO FIRE. SEVERE THUNDERSTORM WATCH IS OUT
FOR MUCH OF CWA. HAVE ALSO ISSUED FLOOD WATCH FOR EASTERN HALF OF
CWA GENERALLY EAST OF A SENECA TO WESTMORELAND TO COUNCIL GROVE LINE
AS AREA WILL BE IN NORTHEAST QUAD OF UPPER LOW WITH PRECIPITABLE
WATERS IN THE 1.5 TO 2 INCH RANGE PER MODELS. WOULDNT BE SURPRISED
TO SEE SOME AREA GETTING UP TO 3 INCHES OF RAIN. MODELS ACTUALLY
MOVE PRECIPITATION ON OUT FAIRLY FAST AFTER MIDNIGHT WITH RAIN
LIKELY TO BE OVER BY SUNRISE. HOWEVER...NEXT SYSTEM DROPS RAPIDLY
INTO WESTERN KS ON SATURDAY AND MODELS INDICATING PRECIPITATION
TO SPREAD EAST INTO NORTH CENTRAL KS IN THE AFTERNOON WHERE HAVE
GONE WITH 30-40 PERCENT POPS...WILL LEAVE NORTHEAST AND EAST CENTRAL
KS DRY UNTIL SATURDAY NIGHT.

FOR SATURDAY NIGHT AND SUNDAY...WILL GO WITH 50 PERCENT POPS ACROSS
CWA AS NEXT UPPER TROUGH MOVES SLOWLY ACROSS.

TEMPWISE...GUIDANCE TEMPERATURES IN THE UPPER 50S TO LOWER 60S LOOK
REASONABLE FOR TONIGHT. FOR SATURDAY...HAVE RAISED TEMPERATURES SOME
OVER PREVIOUS FORECAST AS BOTH ETA/FWC MOS INDICATING HIGHS FROM THE
LOWER 80S EAST CENTRAL TO MIDDLE 70S NORTH CENTRAL.
H9HOWEVER...BELIEVE WILL STILL HAVE QUITE A FEW CLOUDS...AND WITH
FRONT HAVING PASSED THROUGH THE AREA PER ETA/AVN...DECIDED TO GO
WITH AROUND 70 NORTH CENTRAL AND INTO THE MIDDLE/UPPER 70S EAST
CENTRAL. WITH ALL CLOUDS AND POSSIBLE PRECIPITATION SUNDAY...THE
COOLER FAN/MAV NUMBERS LOOKED BETTER.

.TOP...FLOOD WATCH UNTIL 2 AM SATURDAY MORNING FOR AREAS ALONG
       AND EAST OF A SENECA TO WESTMORELAND TO COUNCIL GROVE LINE.

38

In the hours before

Local storm report, Sep 7, 6:39 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
639 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0624 PM    AGENDA                    KS    .75 INCH HAIL
09/07/01   REPUBLIC
Local storm report, Sep 7, 6:52 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    2 N HANOVER               KS    60 MPH TSTM GUST
09/07/01   WASHINGTON
Local storm report, Sep 7, 6:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0657 PM    BURLINGTON                KS    60 MPH TSTM GUST
09/07/01   COFFEY                          SEVERAL REPORTS OF 60
                                           MPH WINDS IN CENTRAL
                                           PART OF COUNTY.
Local storm report, Sep 7, 7:17 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    5 W GARNETT               KS    60 MPH TSTM GUST
09/07/01   ANDERSON
Local storm report, Sep 7, 7:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    OSAGE CITY                KS    .75 INCH HAIL
09/07/01   OSAGE                           40 MPH WINDS AS WELL.
Local storm report, Sep 7, 7:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0726 PM    POMONA                    KS    WIND DAMAGE
09/07/01   FRANKLIN                        DOWNED TREES IN POMONA
                                           AND SEVERAL OTHER
                                           LOCATIONS AROUND THE
                                           COUNTY.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:02 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage28 min
Sep 7, 7:02 PM CDTSevere Thunderstorm WarningTOPLyon28 min
Sep 7, 7:30 PM CDTSevere Thunderstorm WarningTOPAnderson, Douglas, Franklin, Osage30 min
Sep 7, 7:44 PM CDTSevere Thunderstorm WarningTOPJefferson31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.